(Reuters Health) - (Story has been refiled to correct Dr. Gruener's affiliation to Guy’s and St Thomas' NHS Foundation Trust in the third paragraph)
A club drug and aphrodisiac since the 1970s, inhaled “poppers” are increasingly linked to eye damage - possibly due to a new formulation - according to a short report from the UK.
The case study describes a 30-year-old white male who developed vision loss in both eyes after inhaling poppers. The researchers noticed subtle changes in the form of yellow spots on the macula deep inside the man’s eye, but they say it’s still unclear just how the drug may be destroying vision.
“Over the past 18 months or so I have come across almost 10 patients with poppers maculopathy, whilst several years ago I had not even heard of the condition, same with a lot of my colleagues,” said Dr. Anna Gruener, a physician at Guy’s and St Thomas' NHS Foundation Trust in London.
“I felt it was important to raise the issue and increase awareness,” she told Reuters Health.
The liquid drug, which becomes gas at room temperature, is sold in small vials and inhaled for a “rush” of euphoria. Among other effects, the drug dilates blood vessels and relaxes muscles, for about five minutes.
“People came up with the name ‘poppers’ as the lids or caps of the glass vials or tubes that contained the liquid had to be ‘popped off’ before the contents could be inhaled,” Gruener said.
She added that poppers in one form or another have been around for ages and were already widely used in the gay community in the 1970s. “People seemed to regard poppers as relatively safe, and visual loss from inhalation of poppers was unheard of,” she said.
Then in 2010 and 2011, some French ophthalmologists described multiple patients who had suffered from central visual loss following inhalation of poppers, and in 2012, the first UK case series was published.
Gruener thinks this sudden emergence of poppers maculopathy in Europe was most likely linked to a change in the type of nitrite chemicals used in poppers. Before a 2007 European Union law banned it, isobutyl nitrate was the most commonly used fluid in poppers. Now they are most often made with isopropyl nitrate.
It is possible, she said, this different chemical, for whatever reason, was more toxic to the retina than the one previously used.
The easy availability and widespread use of the drug is cause for concern, given the effects it can have on the eyes, Gruener’s team writes in The Lancet.
Not everyone reacts to poppers in the same way and while one person may use poppers repeatedly without any side effects, others may lose their vision after just one use, Gruener pointed out.
She added that some patients might see improvement in their vision after they stop using poppers while others can suffer irreversible vision loss.
There isn’t a lot of research into poppers for several reasons, she said. Many health care professionals still haven't heard of poppers or poppers maculopathy, and despite the increase in cases, the condition is relatively rare, plus it is a self-inflicted condition caused by recreational drug use and nothing else.
“I would like people to realize that poppers can potentially be very damaging, that there is no cure for poppers maculopathy and that prevention - avoidance of poppers - is therefore key,” she said.
SOURCE: bit.ly/1j8OtuM The Lancet, online June 20, 2014.